Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 32, NWS Aberdeen, SD

September 12, 2005Deuel County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 12, 2005, 6:43 PM CDT for Deuel County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Sep 12, 2005, 7:15 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:46 PM CDTHAIL 17 Se Clear Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 3:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 122343
TORABR
SDC039-130015-
/O.NEW.KABR.TO.W.0032.050912T2343Z-050913T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 643 PM CDT...THE PUBLIC REPORTED A TORNADO 8 MILES WEST OF
  TORONTO..MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  3 MILES NORTH OF TORONTO AROUND 655 PM CDT
  3 MILES SOUTH OF BRANDT AROUND 705 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4462 9686 4455 9688 4454 9676 4458 9647
      4471 9657

$$
KNUTSVIG
2 follow-up statements
000 
WWUS53 KABR 122354
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT MON SEP 12 2005

SDC039-130015-
/O.CON.KABR.TO.W.0032.000000T0000Z-050913T0015Z/
DEUEL SD-
654 PM CDT MON SEP 12 2005

...A TORNADO WARNING CONTINUES FOR DEUEL COUNTY UNTIL 715 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO..  THIS DANGEROUS
STORM WAS LOCATED NEAR TORONTO...OR 10 MILES SOUTH OF CLEAR LAKE...
AND MOVING EAST AT 25 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR BRANDT BY 700 PM CDT.
  NEAR LAKE COCHRANE REC AREA BY 715 PM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4467 9675 4463 9677 4459 9668 4459 9646
      4473 9646 4474 9656

$$
KNUTSVIG
000 
WWUS53 KABR 130015
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON SEP 12 2005

SDC039-130026-
/O.EXP.KABR.TO.W.0032.000000T0000Z-050913T0015Z/
DEUEL SD-
716 PM CDT MON SEP 12 2005

...THE TORNADO WARNING FOR DEUEL COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 711 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4467 9675 4463 9677 4459 9668 4459 9646
      4473 9646 4474 9656

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 12, 2:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT MON SEP 12 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN CONCERNS IN THE SHORT RANGE ARE PCPN TNT.  ONE DECENT WAVE/TROF
LIFTING DUE NORTH ACROSS CWA ATMT.  MEANWHILE ANOTHER FORECAST TO
LIFT ACROSS STATE LATE TONIGHT.  PRESENTLY LL BOUNDARY EXTENDS FROM
WC MN SOUTHWEST INTO SC SD.  SFC BASED INDICES OFF LAPS INDICATE A
MOIST AND UNSTABLE AIRMASS WITH LITTLE CAP OVER SOUTHEAST SOUTH
DAKOTA. OVER MY CWA REMAINS ONLY MILDLY UNSTABLE AND LATEST NAM
SUGGESTS THAT MUCAPES DONT CLIMB MUCH ACROSS CWA INTO THIS EVENING.
HOWEVER STILL PLENTY OF SHEAR TO WORK WITH ALONG AND JUST NORTH OF
THE BOUNDARY AND THUS A FEW SEVERE STORMS ARE STILL POSSIBLE...ALSO
MIGHT SEE SOME ADVECT NORTH INTO CWA OUT OF SOUTHERN SD THIS
EVENING.  DRIER AND COOLER AIR FILTERS SOUTH INTO THE REGION FOR
TUESDAY AND WEDNESDAY.  HOWEVER MIGHT SEE ISOLATED INSTABILITY
SHOWERS ON TUESDAY AFTERNOON AND EARLY EVENING AS COLD AIR AROUND H7
FILTERS ACROSS FORECAST AREA AND H85-H5 LAPSE RATES STEEPEN UP.
THIS ACTIVITY SHOULD DIE QUICKLY WITH LOSS OF DIABATIC HEATING
TUESDAY EVENING.  WEDNESDAY SHOULD BE NICE DAY.  WED NIGHT THROUGH
THURSDAY IS WHERE FORECAST GETS A LITTLE TRICKIER.  GFS AND NAM BOTH
NOW HINT AT MAINLY NOCTURNAL ACTIVITY WITH DEVELOPMENT OF LLJ BOTH
NIGHTS AS S/WS ALOFT PASS OVER THE REGION IN QUICK MID LEVEL FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY
FORECAST CHALLENGES INCLUDE FLOW PATTERN EVOLUTION/TRENDS AND
TEMPS/PRECIP.

DEPENDING ON WHICH FLOW PATTERN TRANSPIRES WILL MAKE A BIG
DIFFERENCE IN PRECIP CHANCES AND TEMPS. LATEST GFS AND EC TRENDS
SUGGEST LARGE POLAR VORTEX NORTH OF HUDSON BAY WILL INFLUENCE THE
FLOW PATTERN OVER THIS CWA AT THE START OF THE PERIOD WITH FAST
ZONAL FLOW OVERHEAD. TEMPERATURE FORECAST DAY 4 SHOULD BE NEAR
SEASONAL NORMS...BUT AS UPPER LEVEL ENERGY SLIDES SOUTH ALONG
BRITISH COLUMBIA COAST AND MAKES A TURN EASTWARD ACROSS THE PAC
NW...SHOULD SEE SOME HEIGHT RISES ACROSS THIS FORECAST AREA...ALONG
WITH SOME WAA FOR LIGHT FRIDAY INTO SATURDAY. MODELS HAVING TROUBLE
RESOLVING THE FLOW PATTERN FROM THAT POINT ON. ONE DATA SET OF
SOLUTIONS RECENTLY PRODUCED A RATHER PROGRESSIVE PUSH OF THIS UPPER
LEVEL ENERGY ACROSS NORTHERN PLAINS BY SUNDAY NIGHT...WITH WARM AIR
STICKING AROUND CLEAR THROUGH SUNDAY...BEFORE A COLD FROPA AND CAA
SET UP ON MONDAY. ANOTHER DATA SET OF SOLUTIONS SETS UP THIS PAC NW
UPPER LOW SOUTH OF AN UPPER LEVEL RIDGE /A REX BLOCK PATTERN/ AND
SLOWS THE EASTWARD PROGRESSION OF THE SYSTEM WAY DOWN...WHILE
ALLOWING ENERGY OVER WESTERN CANADA TO RIDE DOWN THE BACK SIDE OF
THE UPPER RIDGE...DRAGGING A COLD FRONT ACROSS THIS FORECAST AREA BY
SUNDAY MORNING...RESULTING IN COOLER CONDITIONS FOR BOTH SUNDAY AND
MONDAY. FOR NOW...WITH BOTH THE GFS AND EC FLIP-FLOPPING BETWEEN
THESE AFOREMENTIONED SOLUTIONS HAVE OPTED TO LEAVE EXTENDED PERIODS
DRY...AND BLEND SUNDAY INTO COOLER OVER THE NORTHEAST CWA AND WARMER
OVER THE SOUTHWEST...WHICH WAS THE PREFERRED APPROACH IN HPC
GUIDANCE TODAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/ALD
Hazardous weather outlook, Sep 12, 5:32 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT MON SEP 12 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
532 AM CDT MON SEP 12 2005 /432 AM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A LINE FROM PIERRE TO WATERTOWN WILL
MOVE NORTH VERY EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE
TO MOVE NORTH OVER THE NEXT SEVERAL HOURS...PRODUCING BRIEF HEAVY
RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL. MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ACROSS
EASTERN SOUTH DAKOTA WITH LIGHTNING AND HAIL BEING THE MAIN
THREATS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE
AREA. TONIGHT ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN
DAKOTAS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA WITH LIGHTNING BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS EXISTS FOR WEDNESDAY NIGHT WITH
LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
SOUTH OF A LINE FROM PIERRE TO SUMMIT.

TMT

In the hours before

Special weather statement, Sep 12, 3:41 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT MON SEP 12 2005

SDZ018>023-130200-
CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-SPINK-
341 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 778 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN SOUTH DAKOTA THIS WATCH INCLUDES 6 COUNTIES

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
MILBANK...REDFIELD AND WATERTOWN.

TDK
Local storm report, Sep 12, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 WNW LAKE NORDEN       44.60N 97.28W
09/12/2005  1.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

DORN
Local storm report, Sep 12, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 WSW LAKE NORDEN       44.60N 97.28W
09/12/2005  1.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

DORN
Local storm report, Sep 12, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             WATERTOWN               44.91N 97.17W
09/12/2005  0.75 INCH        CODINGTON          SD   LAW ENFORCEMENT

&&

DH
Local storm report, Sep 12, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 S CLEAR LAKE          44.71N 96.68W
09/12/2005  1.00 INCH        DEUEL              SD   LAW ENFORCEMENT

&&

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:21 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman39 min
Sep 12, 5:24 PM CDTSevere Thunderstorm WarningABRDeuel66 min
Sep 12, 5:40 PM CDTSevere Thunderstorm WarningABRCodington65 min
Sep 12, 5:49 PM CDTSevere Thunderstorm WarningABRHamlin56 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.